Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 4, 2024, 7:44 PM CDT for Clinton County, Jackson County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2024, 7:44 PM CDT (00:44 UTC)
- Expired
- Jun 4, 2024, 10:03 PM CDT
- In force
- 2 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clinton County, IA, Jackson County, IA
The radar
The Quad Cities radar (KDVN), 51 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991
WGUS53 KDVN 050044
FFWDVN
IAC045-097-050645-
/O.NEW.KDVN.FF.W.0004.240605T0044Z-240605T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
744 PM CDT Tue Jun 4 2024
The National Weather Service in Quad Cities has issued a
* Flash Flood Warning for...
Eastern Clinton County in east central Iowa...
Southeastern Jackson County in east central Iowa...
* Until 145 AM CDT Wednesday.
* At 744 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Clinton, Camanche, Fulton, Preston, Albany, Sabula, Miles, Low
Moor, Andover, Van Buren, Goose Lake, Bryant, Teeds Grove, Camp
Miss-Elk-Ton, Elvira, Bulgers Hollow, Clinton Municipal Airport
and South Sabula Lake Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4215 9021 4213 9020 4211 9016 4206 9017
4200 9014 4196 9016 4193 9015 4191 9015
4184 9018 4181 9018 4178 9024 4179 9044
4211 9041
FLASH FLOOD...RADAR INDICATED
$$
Gross1 follow-up statement
713
WGUS73 KDVN 050303
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
1003 PM CDT Tue Jun 4 2024
IAC045-097-050313-
/O.CAN.KDVN.FF.W.0004.000000T0000Z-240605T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IA-Jackson IA-
1003 PM CDT Tue Jun 4 2024
...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN CLINTON AND
SOUTHEASTERN JACKSON COUNTIES...
The heavy rain has ended. Flash Flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
&&
LAT...LON 4215 9021 4213 9020 4211 9016 4206 9017
4200 9014 4196 9016 4193 9015 4191 9015
4184 9018 4181 9018 4178 9024 4179 9044
4211 9041
$$
GrossWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 7:07 PM CDT, 37 minutes earlier. Its key messages:
- There is a Marginal or level 1 out of 5 risk of severe storms this afternoon into tonight. The main threat will be isolated damaging wind gusts and lightning.
- A moist air mass is in place across the area resulting in the potential for heavy rainfall. This results in a localized flash flooding concern into tonight, especially in urban areas.
- A pattern change toward the end of the week will result in below normal temperatures this weekend into early next week.
Area forecast discussion, Jun 4, 7:07 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 707 PM CDT Tue Jun 4 2024 ...00z Aviation Update... .KEY MESSAGES... - There is a Marginal or level 1 out of 5 risk of severe storms this afternoon into tonight. The main threat will be isolated damaging wind gusts and lightning. - A moist air mass is in place across the area resulting in the potential for heavy rainfall. This results in a localized flash flooding concern into tonight, especially in urban areas. - A pattern change toward the end of the week will result in below normal temperatures this weekend into early next week. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 249 PM CDT Tue Jun 4 2024 An MCV is evident on satellite and radar lifting into southeast Iowa this afternoon. There is 1000 to 2000 J/KG of surface based CAPE. Deep layer shear across the area is 15 to 20 knots. It also showing precipitable water around 1.50 inches. Temperatures have warmed into the upper 70s to lower 80s. Dewpoints are in the mid to upper 60s. In the near term, the MCV is forecast to lift northeastward to near the Interstate 80 corridor through 7 PM this evening. There is an area of surface vorticity and convergence located from Jasper County southeastward into Jefferson and Van Buren County. CAMs show scattered showers and storms developing and lifting northward into the early evening. 0 to 6 km shear is borderline at 15 to 20 knots. Think that a wet microburst is possible given deep moisture sounding profiles across the area and weak flow. Precipitable water is 1.4 to 1.8 inches leading to heavy rainfall and potential for localized flash flooding. A second round of showers and storms are forecast to develop ahead of a cold front that will move across the area later tonight. Instability will diminish as these storms move into the area and expect this line of showers and storms to be decaying as it moves across the area between 3 and 12 UTC. Any severe threat will be limited. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Issued at 249 PM CDT Tue Jun 4 2024 Wednesday night Assessment...Medium confidence Early Wednesday morning there may or may not be some lingering showers in the far east and northeast areas. Any rain present will exit the area by mid-morning leaving the remainder of the morning dry. A secondary cold front and an attendant upper level disturbance will move through the area during the late afternoon and evening hours. Forcing from the front and upper level disturbance should be enough to generate isolated showers and possibly a few thunderstorms. Overall coverage will be low at 20-25 percent. Most locations will only see an increase in clouds along with a wind shift during the frontal passage. Thursday through Friday night Assessment...high confidence of dry conditions Northwest flow aloft will be well established by late week with high pressure moving through the Midwest. Temperatures should be slightly below normal. Saturday Assessment...low to medium confidence for rain chances All models show a weak upper level disturbance moving through in the flow aloft. The question, given northwest flow, is will there be enough moisture present to produce any precipitation. Most deterministic model runs indicate dry conditions. However, there are some ensemble members from the respective models that do generate some light precipitation. The model consensus of the deterministic and ensembles generates low coverage pops (20 percent) during the day Saturday. Thus the overall message is that most of the area will remain dry on Saturday. There is much higher confidence that temperatures will be slightly below normal. Saturday night through Monday Assessment...medium to high confidence The model consensus has dry conditions for the area along with temperatures slightly below normal. There will be weak disturbances in the flow aloft moving through the area. If there is sufficient moisture available, one cannot fully rule out some rogue diurnal showers occurring. If this scenario does occur, coverage would be low (20 percent at best). && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 659 PM CDT Tue Jun 4 2024 Precursor sctrd to isolated showers and thunderstorms will fester along and east of most of the TAF sites except CID through mid evening, with varying bouts of MVFR to VFR CIGs/VSBYs. Then maybe a 1-3 hour lull before eyes turn to a more north to south oriented line of showers and storms moving in from the west. This line looks to have sped up in incoming timing from previous thinking/modeling, and have placed a 1-2 or 1-3 timing passage window in most of the TAFs. Frontal wind shift from south-southwest to west-northwest after the storms push through. There then looks to be a 1-3 hour round of post- frontal low MVFR to IFR CIGS moving in from the west late tonight into early Wed morning. Increasing west to northwest winds will then help make for a mainly VFR day on Wed. Some chance for wrap-around sctrd to isolated showers to get into the VCNTY of DBQ toward the end of the TAF period. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Cousins LONG TERM...08 AVIATION...12
Hazardous weather outlook, Jun 4, 3:38 AM CDT, 16 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 338 AM CDT Tue Jun 4 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 338 AM CDT Tue Jun 4 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a marginal risk, or level 1 out of 5 risk, across the entire area. Scattered thunderstorms are expected from late morning through tonight. Some storms may be severe this afternoon and evening, with damaging winds being the primary risk and hail as a secondary risk. Locally heavy rainfall could pose a risk for isolated flash flooding this afternoon and tonight, especially in urban areas. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... GENERAL STORM MOTION OF THE DAY: To the north at 25 mph through sunset. Tonight to the east at 30 mph.
In the hours before
Special weather statement, Jun 4, 5:21 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
521 PM CDT Tue Jun 4 2024
IAZ054-066-ILZ001-007-009-015-042300-
Whiteside IL-Carroll IL-Rock Island IL-Jo Daviess IL-Clinton IA-
Jackson IA-
521 PM CDT Tue Jun 4 2024
...Strong thunderstorms will impact portions of Whiteside, Carroll,
northeastern Rock Island, south central Jo Daviess, central Clinton
and eastern Jackson Counties through 600 PM CDT...
At 521 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Delmar to near Prophetstown. Movement was
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clinton, Maquoketa, Morrison, Mount Carroll, Camanche, Fulton,
Savanna, Bellevue, Prophetstown, Erie, Garden Plain, Milledgeville,
Preston, Fairhaven, Albany, Hanover, Lyndon, Sabula, Chadwick, and
Delmar.
This includes Interstate 88 between mile markers 16 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4202 8969 4193 8969 4193 8963 4188 8963
4159 8997 4171 9024 4178 9025 4175 9031
4196 9078 4237 9050
TIME...MOT...LOC 2221Z 212DEG 22KT 4199 9066 4170 9000
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GibbsLocal storm report, Jun 4, 5:44 PM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
544 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Dmg 2 N Atkinson 41.45N 90.01W
06/04/2024 Henry IL Law Enforcement
Tree downed. Time estimated using radar.
&&
MTFLocal storm report, Jun 4, 5:57 PM CDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
557 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Tstm Wnd Dmg Mount Joy 41.61N 90.55W
06/04/2024 Scott IA NWS Employee
2 to 3 inch wide branches down at this
location. Employee estimated 60 MPH winds
one mile southeast of location at 407 PM.
&&
ARGSpecial weather statement, Jun 4, 6:08 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
608 PM CDT Tue Jun 4 2024
IAZ054-066-ILZ001-002-007-009-015-050045-
Whiteside IL-Carroll IL-Rock Island IL-Jo Daviess IL-Stephenson IL-
Clinton IA-Jackson IA-
608 PM CDT Tue Jun 4 2024
...Slow-moving thunderstorms will impact portions of northwestern
Whiteside, western Carroll, northeastern Rock Island, eastern Jo
Daviess, northwestern Stephenson, eastern Clinton and southeastern
Jackson Counties through 745 PM CDT...
At 607 PM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from near Savanna to Low Moor. Movement was
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph, minor flooding and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Slowing or redirecting of traffic due to ponding
or flowing water. Closure of waterfront access due to
flooding.
Locations impacted include...
Clinton, Camanche, Savanna, Lena, Stockton, Warren, Albany, Woodbine,
Sabula, Miles, Winslow, Low Moor, Nora, Andover, Massbach, Kent,
Thomson, Goose Lake, Malone, and Teeds Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If the heavy rain continues, a flash flood warning may be needed.
&&
LAT...LON 4174 9026 4179 9048 4251 9006 4250 8975
TIME...MOT...LOC 2307Z 210DEG 26KT 4217 9012 4181 9035
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GibbsLocal storm report, Jun 4, 6:20 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
620 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Rain 2 NE Clinton 41.86N 90.21W
06/04/2024 M1.10 Inch Clinton IA Trained Spotter
Rain in less than an hour.
&&
GROSSLocal storm report, Jun 4, 7:42 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
742 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM Rain 3 N Stockton 42.40N 90.00W
06/04/2024 M1.10 Inch Jo Daviess IL CO-OP Observer
1.1 inches in one hour and ten minutes.
Standing water in ditches.
&&
ARGNearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.